Suspected accelerated disease progression after discontinuation of nintedanib in patients with idiopathic pulmonary fibrosis

Two case reports

Satoshi Okamori, Takanori Asakura, Keita Masuzawa, Hiroyuki Yasuda, Hirofumi Kamata, Makoto Ishii, Tomoko Betsuyaku

Research output: Contribution to journalArticle

Abstract

Rational: The efficacy of nintedanib, a multitarget receptor tyrosine kinase inhibitor, has been demonstrated in recent randomized controlled trials involving patients with idiopathic pulmonary fibrosis (IPF). However, accelerated disease progression after nintedanib discontinuation has never been reported. Patient concerns: We report 2 cases involving patients with a history of IPF who presented with respiratory deterioration at 3 weeks after the discontinuation of nintedanib therapy for IPF. Neither patient fulfilled the definition of "acute exacerbation of IPF" on unilateral computed tomography. Diagnoses: Accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Interventions: One patient received steroid therapy. The other patient refused to undergo steroid therapy. Outcomes: The first patient showed that the affected lobe exhibited volume loss with traction bronchiectasis after receiving steroid therapy, and succumbed to pneumothorax after 3 months. The other patient was transferred to another hospital because of a decline in his general condition. Lessons: To our knowledge, this report is the first to document accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Although the accurate mechanism remains unclear, the effects of nintedanib against vascular endothelial growth factor and platelet-derived growth factor receptor may play a role. Our findings suggest that physicians should carefully monitor patients with IPF after nintedanib discontinuation.

Original languageEnglish
Article numbere9081
JournalMedicine (United States)
Volume96
Issue number49
DOIs
Publication statusPublished - 2017 Dec 1

Fingerprint

Idiopathic Pulmonary Fibrosis
Disease Progression
Steroids
Therapeutics
nintedanib
Platelet-Derived Growth Factor Receptors
Bronchiectasis
Traction
Receptor Protein-Tyrosine Kinases
Pneumothorax
Vascular Endothelial Growth Factor A
Randomized Controlled Trials
Tomography
Physicians

Keywords

  • accelerated disease progression
  • acute exacerbation
  • idiopathic pulmonary fibrosis
  • nintedanib
  • tyrosine kinase inhibitor

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Suspected accelerated disease progression after discontinuation of nintedanib in patients with idiopathic pulmonary fibrosis : Two case reports. / Okamori, Satoshi; Asakura, Takanori; Masuzawa, Keita; Yasuda, Hiroyuki; Kamata, Hirofumi; Ishii, Makoto; Betsuyaku, Tomoko.

In: Medicine (United States), Vol. 96, No. 49, e9081, 01.12.2017.

Research output: Contribution to journalArticle

@article{3b083e7a41b34ea3955f3ee4dab66c89,
title = "Suspected accelerated disease progression after discontinuation of nintedanib in patients with idiopathic pulmonary fibrosis: Two case reports",
abstract = "Rational: The efficacy of nintedanib, a multitarget receptor tyrosine kinase inhibitor, has been demonstrated in recent randomized controlled trials involving patients with idiopathic pulmonary fibrosis (IPF). However, accelerated disease progression after nintedanib discontinuation has never been reported. Patient concerns: We report 2 cases involving patients with a history of IPF who presented with respiratory deterioration at 3 weeks after the discontinuation of nintedanib therapy for IPF. Neither patient fulfilled the definition of {"}acute exacerbation of IPF{"} on unilateral computed tomography. Diagnoses: Accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Interventions: One patient received steroid therapy. The other patient refused to undergo steroid therapy. Outcomes: The first patient showed that the affected lobe exhibited volume loss with traction bronchiectasis after receiving steroid therapy, and succumbed to pneumothorax after 3 months. The other patient was transferred to another hospital because of a decline in his general condition. Lessons: To our knowledge, this report is the first to document accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Although the accurate mechanism remains unclear, the effects of nintedanib against vascular endothelial growth factor and platelet-derived growth factor receptor may play a role. Our findings suggest that physicians should carefully monitor patients with IPF after nintedanib discontinuation.",
keywords = "accelerated disease progression, acute exacerbation, idiopathic pulmonary fibrosis, nintedanib, tyrosine kinase inhibitor",
author = "Satoshi Okamori and Takanori Asakura and Keita Masuzawa and Hiroyuki Yasuda and Hirofumi Kamata and Makoto Ishii and Tomoko Betsuyaku",
year = "2017",
month = "12",
day = "1",
doi = "10.1097/MD.0000000000009081",
language = "English",
volume = "96",
journal = "Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries",
issn = "0025-7974",
publisher = "Lippincott Williams and Wilkins",
number = "49",

}

TY - JOUR

T1 - Suspected accelerated disease progression after discontinuation of nintedanib in patients with idiopathic pulmonary fibrosis

T2 - Two case reports

AU - Okamori, Satoshi

AU - Asakura, Takanori

AU - Masuzawa, Keita

AU - Yasuda, Hiroyuki

AU - Kamata, Hirofumi

AU - Ishii, Makoto

AU - Betsuyaku, Tomoko

PY - 2017/12/1

Y1 - 2017/12/1

N2 - Rational: The efficacy of nintedanib, a multitarget receptor tyrosine kinase inhibitor, has been demonstrated in recent randomized controlled trials involving patients with idiopathic pulmonary fibrosis (IPF). However, accelerated disease progression after nintedanib discontinuation has never been reported. Patient concerns: We report 2 cases involving patients with a history of IPF who presented with respiratory deterioration at 3 weeks after the discontinuation of nintedanib therapy for IPF. Neither patient fulfilled the definition of "acute exacerbation of IPF" on unilateral computed tomography. Diagnoses: Accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Interventions: One patient received steroid therapy. The other patient refused to undergo steroid therapy. Outcomes: The first patient showed that the affected lobe exhibited volume loss with traction bronchiectasis after receiving steroid therapy, and succumbed to pneumothorax after 3 months. The other patient was transferred to another hospital because of a decline in his general condition. Lessons: To our knowledge, this report is the first to document accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Although the accurate mechanism remains unclear, the effects of nintedanib against vascular endothelial growth factor and platelet-derived growth factor receptor may play a role. Our findings suggest that physicians should carefully monitor patients with IPF after nintedanib discontinuation.

AB - Rational: The efficacy of nintedanib, a multitarget receptor tyrosine kinase inhibitor, has been demonstrated in recent randomized controlled trials involving patients with idiopathic pulmonary fibrosis (IPF). However, accelerated disease progression after nintedanib discontinuation has never been reported. Patient concerns: We report 2 cases involving patients with a history of IPF who presented with respiratory deterioration at 3 weeks after the discontinuation of nintedanib therapy for IPF. Neither patient fulfilled the definition of "acute exacerbation of IPF" on unilateral computed tomography. Diagnoses: Accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Interventions: One patient received steroid therapy. The other patient refused to undergo steroid therapy. Outcomes: The first patient showed that the affected lobe exhibited volume loss with traction bronchiectasis after receiving steroid therapy, and succumbed to pneumothorax after 3 months. The other patient was transferred to another hospital because of a decline in his general condition. Lessons: To our knowledge, this report is the first to document accelerated disease progression after the discontinuation of nintedanib therapy for IPF. Although the accurate mechanism remains unclear, the effects of nintedanib against vascular endothelial growth factor and platelet-derived growth factor receptor may play a role. Our findings suggest that physicians should carefully monitor patients with IPF after nintedanib discontinuation.

KW - accelerated disease progression

KW - acute exacerbation

KW - idiopathic pulmonary fibrosis

KW - nintedanib

KW - tyrosine kinase inhibitor

UR - http://www.scopus.com/inward/record.url?scp=85039727367&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85039727367&partnerID=8YFLogxK

U2 - 10.1097/MD.0000000000009081

DO - 10.1097/MD.0000000000009081

M3 - Article

VL - 96

JO - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

JF - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

SN - 0025-7974

IS - 49

M1 - e9081

ER -